Tags

Type your tag names separated by a space and hit enter

Liver transplantation and the use of KAVA: Case report.
Phytomedicine. 2019 Mar 15; 56:21-26.P

Abstract

BACKGROUND

Self-medication and the belief that herbal products are free of health risks are common in Brazil. The kava (Piper methysticum), known for its anxiolytic action, has a widespread popular use. Hepatotoxicity of kava is reported, including cases of liver transplantation and death. The kava had its use prohibited or restricted in countries like Germany, France, among others. Toxicity may be related to overdosage; however, factors such as botanical characteristics of the plant, the harvesting, storage, and production process may be associated with the development of hepatotoxic substances, such as triggering idiosyncratic reactions.

HYPOTHESIS

In this case, there is a suspicion that the toxicide is intrinsic to the drug; however, the possibility of adulterants and contaminants must be ruled out.

STUDY DESIGN

This study reports the case of a patient who, after using the herbal kava for 52 days, evolved into acute liver failure and liver transplantation.

METHODS

The data were collected directly with the patient and compared with their clinical records. Causality was determined through the RUCAM algorithm. In addition, a phytochemical analysis of the drug used was performed.

RESULTS

According to the patient's report, there is no evidence of overdosage. Results from RUCAM algorithm infer causality between liver damage and the use of kava. The analysis chemical constituents did not find any possible contaminants and major changes in the active compounds. Seven months after transplantation, the patient is well and continues to be followed up by a medical team.

CONCLUSION

Our investigation indicates that there was kava-induced hepatotoxicity at standard dosages. In Brazil, self-medication by herbal medicines is frequent and many patients and health professionals do not know the risks associated with their use. Diagnosing and notifying cases in which plants and herbal medicine induce liver damage is of paramount importance to increase the knowledge about DILI and to prevent or treat similar cases quickly.

Authors+Show Affiliations

Graduate Program in Medicine: Hepatology, Federal University of Health Sciences of Porto Alegre. Rua Sarmento Leite, 245, Porto Alegre, RS, Brazil. Electronic address: bmatheus@ghc.com.br.Graduate Program in Multiprofessional Residence in Intensive Care of Federal University of Health Sciences of Porto Alegre and Irmandade Santa Casa de Misericórdia de Porto Alegre. Rua Sarmento Leite, 245, Porto Alegre, RS, Brazil. Electronic address: emerson.matheus@santacasa.tche.br.Intensive Care Unit Dom Vicente Scherer Hospital of Irmandade Santa Casa de Misericórdia de Porto Alegre. Rua Prof. Annes Dias, 295, Porto Alegre, RS, Brazil. Electronic address: alexandre.mello@santacasa.tche.br.Federal University of Health Sciences of Porto Alegre, Rua Sarmento Leite, 245, Porto Alegre, RS, Brazil. Electronic address: alinebranco@ufcspa.edu.br.Intensive Care Unit Dom Vicente Scherer Hospital of Irmandade Santa Casa de Misericórdia de Porto Alegre. Rua Prof. Annes Dias, 295 Porto, Alegre RS, Brazil. Electronic address: efilho@hcpa.edu.br.Chemist from Agilent, Alameda Araguaia, Alphaville Industrial, 1142 Barueri, SP, Brazil. Electronic address: celso_blatt@agilent.com.Veterinary Medicine and the Graduate Program in Preventive Veterinary Medicine of the Federal University of Santa Maria, Av. Roraima, 1000, Camobi, Santa Maria, RS, Brazil. Electronic address: mallmann@lamic.ufsm.br.Laboratory of Mycotoxicological Analysis of the Federal University of Santa Maria, Av. Roraima, 1000, Camobi, Santa Maria, RS, Brazil. Electronic address: mauricioso@lamic.ufsm.br.Nursing Department at Federal University of Health Sciences of Porto Alegre, Rua Sarmento Leite, 245, Porto Alegre RS, Brazil. Electronic address: ritac@ufcspa.edu.br.Pharmacoscience Department at Federal University of Health Sciences of Porto Alegre, Rua Sarmento Leite, 245, Porto Alegre RS, Brazil. Electronic address: carineblatt@ufcspa.edu.br.

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

30668342

Citation

Becker, Matheus William, et al. "Liver Transplantation and the Use of KAVA: Case Report." Phytomedicine : International Journal of Phytotherapy and Phytopharmacology, vol. 56, 2019, pp. 21-26.
Becker MW, Lourençone EMS, De Mello AF, et al. Liver transplantation and the use of KAVA: Case report. Phytomedicine. 2019;56:21-26.
Becker, M. W., Lourençone, E. M. S., De Mello, A. F., Branco, A., Filho, E. M. R., Blatt, C. R., Mallmann, C. A., Schneider, M., Caregnato, R. C. A., & Blatt, C. R. (2019). Liver transplantation and the use of KAVA: Case report. Phytomedicine : International Journal of Phytotherapy and Phytopharmacology, 56, 21-26. https://doi.org/10.1016/j.phymed.2018.08.011
Becker MW, et al. Liver Transplantation and the Use of KAVA: Case Report. Phytomedicine. 2019 Mar 15;56:21-26. PubMed PMID: 30668342.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Liver transplantation and the use of KAVA: Case report. AU - Becker,Matheus William, AU - Lourençone,Emerson Matheus Silva, AU - De Mello,Alexandre Formighieri, AU - Branco,Aline, AU - Filho,Edison Moraes Rodrigues, AU - Blatt,Celso Ronaldo, AU - Mallmann,Carlos Augusto, AU - Schneider,Maurício, AU - Caregnato,Rita Catalina Aquino, AU - Blatt,Carine Raquel, Y1 - 2018/08/09/ PY - 2018/01/24/received PY - 2018/06/25/revised PY - 2018/08/06/accepted PY - 2019/1/23/pubmed PY - 2019/6/18/medline PY - 2019/1/23/entrez KW - Acute KW - Chemical and drug induced liver injury KW - Kava KW - Liver Transplantation KW - Liver failure KW - Phytotherapy SP - 21 EP - 26 JF - Phytomedicine : international journal of phytotherapy and phytopharmacology JO - Phytomedicine VL - 56 N2 - BACKGROUND: Self-medication and the belief that herbal products are free of health risks are common in Brazil. The kava (Piper methysticum), known for its anxiolytic action, has a widespread popular use. Hepatotoxicity of kava is reported, including cases of liver transplantation and death. The kava had its use prohibited or restricted in countries like Germany, France, among others. Toxicity may be related to overdosage; however, factors such as botanical characteristics of the plant, the harvesting, storage, and production process may be associated with the development of hepatotoxic substances, such as triggering idiosyncratic reactions. HYPOTHESIS: In this case, there is a suspicion that the toxicide is intrinsic to the drug; however, the possibility of adulterants and contaminants must be ruled out. STUDY DESIGN: This study reports the case of a patient who, after using the herbal kava for 52 days, evolved into acute liver failure and liver transplantation. METHODS: The data were collected directly with the patient and compared with their clinical records. Causality was determined through the RUCAM algorithm. In addition, a phytochemical analysis of the drug used was performed. RESULTS: According to the patient's report, there is no evidence of overdosage. Results from RUCAM algorithm infer causality between liver damage and the use of kava. The analysis chemical constituents did not find any possible contaminants and major changes in the active compounds. Seven months after transplantation, the patient is well and continues to be followed up by a medical team. CONCLUSION: Our investigation indicates that there was kava-induced hepatotoxicity at standard dosages. In Brazil, self-medication by herbal medicines is frequent and many patients and health professionals do not know the risks associated with their use. Diagnosing and notifying cases in which plants and herbal medicine induce liver damage is of paramount importance to increase the knowledge about DILI and to prevent or treat similar cases quickly. SN - 1618-095X UR - https://www.unboundmedicine.com/medline/citation/30668342/Liver_transplantation_and_the_use_of_KAVA:_Case_report_ L2 - https://linkinghub.elsevier.com/retrieve/pii/S0944-7113(18)30276-9 DB - PRIME DP - Unbound Medicine ER -